Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
December 5, 1977


Author Affiliations

Peter Bent Brigham Hospital Boston

JAMA. 1977;238(23):2495-2496. doi:10.1001/jama.1977.03280240041014

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.


I agree with Dr Waziri that ECT was probably indicated in the first patient. She had been admitted some years ago and was not under my psychiatric care. Her direful physical condition probably dissuaded her psychiatrist from treatments with ECT.

In the second case we decided that the probability of losing the patient and the possibility that antipsychotic drugs might be of benefit justified giving medication to the patient. The anticholinergic side-effects in this patient with supraventricular tachycardias, the diagnostic confusion possible should dystonia have resulted in this mute patient, and the possible aggravation of catatonia that Dr Waziri mentions all motivated caution and careful monitoring during phenothiazine treatment. We chose chlorpromazine to avoid the higher chance of dystonia associated with both piperazines and haloperidol, because it is relatively less cardiotoxic than thioridazine, and because its availability in suppositories would prevent the possible complications of parenteral administration of